The European Medicines Agency (EMA), through its safety committee, the Pharmacovigilance Risk Assessment Committee (PRAC), initiated an urgent review of all blood clotting events occurring with the AstraZeneca COVID-19 vaccine to determine if there is a possible safety risk. As a member of PRAC, the Health Product Regulatory Agency (HPRA) is involved in the review of all cases of thromboembolic events, and other conditions related to blood clots, reported post-vaccination with the AstraZeneca COVID-19 Vaccine.
EMA’s safety committee PRAC, concluded its preliminary review of a signal of blood clots in people vaccinated with COVID-19 Vaccine AstraZeneca at its extraordinary meeting of 18 March 2021. The Committee confirmed that:
- the benefits of the vaccine in combating the still widespread threat of COVID-19 (which itself results in clotting problems and may be fatal) continue to outweigh the risk of side effects;
- the vaccine is not associated with an increase in the overall risk of blood clots (thromboembolic events) in those who receive it;
- there is no evidence of a problem related to specific batches of the vaccine or to particular manufacturing sites;
- however, the vaccine may be associated with very rare cases of blood clots associated with thrombocytopenia, i.e. low levels of blood platelets (elements in the blood that help it to clot) with or without bleeding, including rare cases of clots in the vessels draining blood from the brain (CVST).
The EMA statement stresses these are very rare events. Around 20 million people in the UK and EEA had received the vaccine by 16 March 2021. The EMA had received reports of only 7 cases of disseminated intravascular coagulation (DIC) and 18 cases of Cerebral Venous Sinus Thrombosis (CVST). A causal link with the vaccine is not proven. However, because of the rarity of these events a possible association cannot be excluded and deserves further analysis.
The National Immunisation Advisory Committee (NIAC) have convened and reviewed the European Medicines Agency (EMA) statement in relation to the COVID-19 Vaccine AstraZeneca.
Firstly NIAC acknowledges the vaccine’s proven efficacy in preventing hospitalisation and death from COVID-19 outweighs the extremely small possibility of developing rare clotting events and recommends that the COVID-19 Vaccine AstraZeneca® administration should be recommenced for use in all those aged 18 and over.
However, in light of the reports of these rare events of disseminated intravascular coagulation (DIC) and cases of CVST, NIAC recommends that patients and healthcare providers should be aware of the remote possibility of such syndromes, and if symptoms suggestive of clotting problems occur patients should seek immediate medical attention and inform healthcare professionals of their recent vaccination.
Healthcare professionals and vaccine recipients should be informed that very rare, complicated thromboembolic events have been reported in a small number of people who have recently received COVID-19 Vaccine AstraZeneca
In addition, NIAC advises that patients need to be alerted to the signs and symptoms that may occur related to these rare events and to this end recommends:
Recipients of COVID-19 Vaccine AstraZeneca® should be advised to seek immediate medical attention if they develop symptoms such as shortness of breath, chest pain, leg swelling and/or persistent abdominal pain within weeks of vaccination. Additionally, anyone with neurological symptoms including severe or persistent headaches (particularly 3 or more days after vaccination) or blurred vision, or who develop petechiae or ecchymoses beyond the site of vaccination, should seek prompt medical attention. These rare events have usually occurred within 14 days of the COVID-19 Vaccine AstraZeneca®.
In addition, NIAC recommends that healthcare professionals need to be cognisant of these rare events and report to the Health Products Regulatory Agency (HPRA):
Healthcare professionals should be alert to the signs and symptoms of thromboembolism and/or thrombocytopenia and report any suspected adverse reactions to the Health Products Regulatory Authority.
That a specialist care pathway is established to treat any such cases should these arise.
Healthcare professionals should seek early expert advice from the National Coagulation Centre about the specialised testing and treatment options for patients presenting with thromboembolic events that are associated with thrombocytopenia, (including Disseminated Intravascular Coagulation (DIC) or Cerebral venous sinus thrombosis (CVST)) occurring within weeks following vaccination with COVID-19 Vaccine AstraZeneca®.